Georgia, 2008Hail in Georgia, August 30, 2008
August 30, 2008 · NWS FFC · 1 event in 1 county or zone
A weak trough was located across the eastern portion of the state as the remnants of tropical storm Fay had moved into the mid-Atlantic region. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough was located across the eastern portion of the state as the remnants of tropical storm Fay had moved into the mid-Atlantic region. High pressure aloft was centered over Texas and just off the southeast U.S. coast, leaving a weak upper-level low pressure trough over the southeast U.S. Scattered thunderstorms developed during the afternoon in the southeast parts of central Georgia and drifted northwest along the western side of the Atlantic upper ridge. The storms dumped heavy rain in localized areas and one storm in Dodge county briefly became severe and produced penny-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 2:32 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 30, 2:32 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
332 PM EDT SAT AUG 30 2008
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
UPPER RIDGE IN PLACE OVER THE LOWER MISSISSIPPI VALLEY AND ANOTHER
OVER THE WESTERN ATLANTIC...AND UPPER TROUGH BUILDING IN OVER
EASTERN CANADA. OF COURSE...THE BIG PLAYER IN THE SHORT TERM IS
GUSTAV. UPPER HIGHS ARE CURRENTLY STEERING BOTH GUSTAV AND
HANNA...AND AS THE TROUGH PUSHES EAST...A SURFACE HIGH WILL BUILD
DOWN THE EASTERN SEABOARD. THE ENTIRE WAVE WILL AMPLIFY TONIGHT
INTO TOMORROW AS GUSTAV PUSHES INTO THE GULF. AS THE RIDGE PUSHES
DOWN THE EASTERN SEABOARD...LOOKS LIKE A WEAK HYBRID CAD
SETUP...WE MAY GET SOME INFLUENCE FROM GUSTAV AS MOISTURE MOVES
NORTH AND INTERACTS WITH THE WEDGE FRONT. HIGHS ON SUNDAY AND
ESPECIALLY MONDAY WILL COOLER THAN THOSE LATELY.
POPS INCREASE FROM THE SOUTH...BUT THIS IS VERY UNCERTAIN BASED ON
HOW MUCH GUSTAV WILL INFLUENCE US. HAVE KEPT IT IN THE CHANCE TO
SLIGHT CHANCE RANGE...AND ON MONDAY IN SOUTHWEST ZONES HAVE MADE
SHOWERS THE DOMINANT WEATHER TYPE. MAINLY WEAK INSTABILITY DUE TO
INCREASING CLOUD COVER...GENERALLY UNDER 1000 J/KG CAPES
PROGGED...BUT SHEAR AND HELICITY BEGIN TO INCREASE LATE SUNDAY
ESPECIALLY IN SOUTHWEST ZONES. CERTAINLY NOTHING TO WRITE HOME
ABOUT ESPECIALLY CONSIDERING ITS A TROPICAL SYSTEM...BUT GFS HAS
BETWEEN 100-150 M2/S2 HELICITY. IF THE STORM MOVES FURTHER EAST
THIS WOULD OBVIOUSLY INCREASE...WE WILL HAVE TO KEEP AN EYE ON
THIS. AGAIN...AM NOT CONFIDENT ON THE POPS SITUATION IN GENERAL BUT
THIS AT LEAST STARTS TRENDING TOWARD THE MORE TROPICAL
ENVIRONMENT.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
TO SAY CONFIDENCE IS LOW IN THE EXTENDED IS AN UNDERSTATEMENT. GFS
OPERATIONAL HAS BEEN AN OUTLIER WITH HANDLING THE TROPICAL SYSTEMS
AND HANNA IS NO EXCEPTION. GFS TAKES IT INTO THE CAROLINAS...DGEX
INTO SOUTHEAST GEORGIA...ECMWF ACROSS FLORIDA...AND THE UKMET INTO
CUBA...ALL BY FRIDAY NIGHT. OF COURSE THE TRACK WILL HAVE
IMPLICATIONS ON OUR FORECAST. IN THE MEANTIME...BY MIDWEEK...
REMNANTS OF GUSTAV SHOULD BE IMPACTING AREAS WEST OF THE
MISSISSIPPI...WITH THE SURFACE HIGH PRESSURE REMAINING OVER THE EAST
COAST THROUGH MID-WEEK. WE MAY HAVE SOME MOISTURE LINGERING IN THE
AREA THROUGH THEN...BUT THE HIGH WILL DOMINATE. AFTER ABOUT
MID-WEEK...THE HIGH GETS SQUEEZED AND REDUCES IN SIZE...AND THIS IS
WHERE THINGS GET CONFUSING. NO CHANGES MADE TO THE EXTENDED BASED ON
VERY LOW CONFIDENCE...AND OF COURSE WILL DEFER TO THE NHC FOR MORE
INFORMATION ON THE TROPICAL SYSTEMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 90 69 87 69 / 20 20 20 30 20
ATLANTA 73 87 72 87 71 / 20 20 20 30 20
BLAIRSVILLE 66 86 66 82 64 / 20 10 20 20 20
CARTERSVILLE 66 91 69 87 69 / 20 10 20 20 20
COLUMBUS 73 90 74 88 73 / 20 20 20 40 30
GAINESVILLE 70 87 70 85 68 / 20 20 20 20 20
MACON 73 89 73 89 71 / 20 30 20 30 30
ROME 69 91 71 88 71 / 10 10 20 20 20
PEACHTREE CITY 68 90 69 86 67 / 20 20 20 30 20
VIDALIA 74 90 73 89 71 / 20 40 20 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TDP
Hazardous weather outlook, Aug 30, 5:07 AM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT SAT AUG 30 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
607 AM EDT SAT AUG 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA.
.SYNOPSIS...
A WEAK SURFACE BOUNDARY CONTINUES OVER CENTRAL GEORGIA AS MOIST
EASTERLY FLOW BEGINS TO DEVELOP OVER THE REGION TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
CLOUD TO GROUND LIGHTNING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
SOUTH OF A COLUMBUS TO MACON TO AUGUSTA LINE GENERALLY BETWEEN 2 PM
AND 10 PM.
.DISCUSSION...
MOIST EASTERLY FLOW IS BEGINNING TO SET UP ACROSS THE STATE TODAY AS
A HIGH PRESSURE RIDGE TO THE NORTH SINKS SOUTH. THE OLD SURFACE
BOUNDARY ACROSS CENTRAL GEORGIA IS STILL STATIONARY AND SHOULD ACT AS
A CATALYST FOR DEVELOPING SHOWERS AND THUNDERSTORMS. WITH INCREASED
MOISTURE OVER THE ENTIRE AREA AN ISOLATED SHOWER OR THUNDERSTORM CAN
DEVELOP ANYWHERE BUT THE HIGHER DEWPOINTS AND BEST INSTABILITY
(CAPES EXPECTED NEAR 1500 AND LIS IN THE -2 TO -4 RANGE) WILL
BE ACROSS EAST CENTRAL GEORGIA THIS AFTERNOON. ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO REACH SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Hail, Dodge
- When
- August 30, 4:05 PM EST to 4:06 PM EST
- Where
- Dodge County, 5 mi NNE of Eastman to 4 mi N of Eastman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.267, -83.147
The public observed penny-sized hail between Gresston and Plainfield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 30 to 31, 20081 death · 3 events
- Flash Flooding in New Mexico, August 30 to 31, 2008$152,000 · 4 events
- Flash Flooding and Hail in California, August 30, 20082 injured · $10,000 · 1.5 in hail · 3 events
- Flash Flooding and Damaging Winds in Utah, August 30 to 31, 2008$8,000 · 69 kt wind · 9 events
- Flash Flooding and Hail in North Carolina, August 30, 20081 in hail · 7 events
- Hail and Damaging Wind in Kentucky, August 30, 2008$3,000 · 52 kt wind · 4 events
- Hail in Montana, August 30, 20080.75 in hail · 3 events
- Flash Flooding and Hail in Arizona, August 30 to 31, 20080.88 in hail · 3 events
- Heavy Rain in U.S. Virgin Islands, August 30, 20082 events
- Flash Flood and Hail in Nevada, August 30, 20080.75 in hail · 2 events
- Damaging Winds in Kansas, August 30, 200852 kt wind · 2 events
- Hail in Arizona, August 30, 20081 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133887.